Optimal choice of dividend barriers for a risk process with stochastic return on investments. (English) Zbl 0894.90048

Summary: We consider a risk process with stochastic return on investments and we are interested in expected present value of all dividends paid until ruin occurs when the company uses a simple barrier strategy, i.e. when it pays dividends whenever its surplus reaches a level \(b\). It is shown that given the barrier \(b\), this expected value can be found by solving a boundary value problem for an integro-differential equation. The solution is then found in two special cases; when return on investments is constant and the surplus generating process is compound Poisson with exponentially distributed claims, and also when both return on investments as well as the surplus generating process are Brownian motions with drift. Also in this latter case, we are able to find the optimal barrier \(b^*\), i.e. the barrier that gives the highest expected present value of dividends. Parallel with this, we treat the problem of finding the Laplace transform of the distribution of the time to ruin when a barrier strategy is employed, noting that the probability of eventual ruin is 1 in this case. The paper ends with a short discussion of the same problems when a time dependent barrier is employed.


91B30 Risk theory, insurance (MSC2010)
60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
45J05 Integro-ordinary differential equations
Full Text: DOI


[1] Gerber, H., Entscheidigungskriterien für den zusammengesetzten Poisson prozess, Mitteilungen der vereinigung schweizer versicherungsmathematiker, 19, 185-228, (1969) · Zbl 0193.20501
[2] Gerber, H.U., An introduction to mathematical risk theory, (1979), Irwin Homewood, IL · Zbl 0431.62066
[3] Gerber, H., On the probability of ruin in the presence of a linear dividend barrier, Scandinavian actuarial journal, 105-115, (1981) · Zbl 0455.62086
[4] Gihman, I.I.; Skorohod, A.V., Stochastic differential equations, (1972), Springer Berlin · Zbl 0242.60003
[5] Paulsen, J., Risk theory in a stochastic economic environment, Stochastic processes and their applications, 46, 327-361, (1993) · Zbl 0777.62098
[6] Paulsen, J.; Gjessing, H.K., Ruin theory with stochastic return on investments, Advances in applied probability, (1997), to appear · Zbl 0892.90046
[7] Protter, P., Stochastic integration and differential equations: A new approach, (1992), Springer Berlin
[8] Shreve, S.E.; Lehoczky, J.P.; Gaver, D.P., Optimal consumption for general diffusions with absorbing and reflecting barriers, SIAM J. control and optimization, 22, 55-75, (1984) · Zbl 0535.93071
[9] Siegl, T.; Tichy, R.F., Lösungsmethoden eines risikomodells bei exponentiell fallender schadensverteilung, Mitteilungen der vereinigung schweizer versicherungsmathematiker, 95-118, (1996) · Zbl 0906.62110
[10] Slater, L.J., Confluent hypergeometric functions, (1960), Cambridge University Press London · Zbl 0086.27502
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.